Experience From - Jay Hodde
Subject: Corrtisone & Ultras
Does anyone have any information or theories about possible complications or side effects that might be associated with taking Medrol 16mg 4 - 6 times a week for an extended time and running ultras?
There is no theory here. It is fact. First of all, I want to correct the heading. It should read "corticosteroids and ultrarunning". This is what Medrol is.
Cortisone is the classical example of a corticosteroid, but it is not the drug sold as Medrol. (For those interested, Medrol is the trade name of the generic drug, methylprednesilone).
Not to be blunt, but we can't talk ultras here. Let's talk first of the therapeutic use of the drug, how it is normally dosed, and the *serious side effects (quite technical)*. After I review these topics, I'm sure you will agree that prolonged Medrol use and ultras are not compatible (actually, prolonged Medrol use is not compatible with anything.)
Here goes -- hang on -- it could get kind of tricky, but I'll try my best to explain things as clearly as I can.
THERAPEUTIC USE AND DOSE
Medrol is used, at least in our sport, as a very potent anti-inflammatory. It should be used *only* as a last resort, when other conventional drugs have failed to give relief. It is sold (primarily) as a "dose pack", meaning that the number of pills given on a given day is reduced through the period of therapy. Generally, Medrol is sold as a pack of 21 tablets, where 6 tablets are taken on day one, 5 are taken on day two, 4 on day three, 3 on day four, 2 on day five, and one on day six. This consists of a single prescription. Refills shouldn't be prescribed, and another dose pack should not be given for 4-6 months after the first. By the way, to put the dose into perspective, each tablet is 4 mg, so Roger is talking about taking 4 tablets a day for a prolonged period of time.
There are cases where prolonged therapy is indicated, and maybe Roger fits into this category. If so, all I have said and am about to say is irrelevant. However, these cases are rare enough that prolonged therapy should be discussed with a personal physician. More on running with prolonged therapy later.
Aside from causing the normal side effects of nausea and vomiting, there are two major problems that are associated with prolonged corticosteroid (Medrol) use that come to mind.
First, these drugs are "steroids". They are very fat-soluble, so they are readily stored in the body. This is the cause of the problems I am going to mention. Because they are stored, and because when they are finally broken down by the body they are transformed in the liver, they carry a high risk of liver problems.
Second, and more importantly, because they are steroids, they depress the body's own production of steroid compounds. If the body is given all of the steroids it needs in order to survive, it doesn't need to make it's own! Essentially, the machinery that the body uses to make its own steroids is stopped.
Well, you say, then when I stop taking the Medrol, the body will just start up its own production again. NOT EXACTLY!!! The effect of the drug is such that the body's production of its own steroids is depressed for *12-36 months!!* following prolonged administration of the Medrol!! This screws up many things and can lead to severe illness and even death!
For those interested, the medical terminology used to describe this condition is called "hypothalamus-pituitary-adrenal axis depression". Once these mechanisms that control the body's production of hormones are depressed, they take a very long time to recover.
Studies have shown that this effect can occur when taking Medrol (or any other corticosteroid) in therapeutic doses for AS LITTLE AS THREE WEEKS. That is why there is a "dose pack" available -- six days with the largest dose on day one with a gradual reduction in dose. The theory behind using the Medrol only 2-3 times a year is to prevent the axis depression by insuring that the previous dose pack is completely out of the body before starting another one.
MEDROL AND RUNNING
So, given all of that, prolonged use of any corticosteroid is a bad idea. It's not safe whether you are running or not. It must be used sparingly and in severe cases only (I've used it for Achilles tendinitis and bad cases of poison ivy) -- but it does work. You just need to weigh the risks against the benefits.
If you must use it for an extended period of time, even after what I've said above (there are indicated medical cases for it), then there is a reason that the doctor has prescribed it in such a fashion.
Other than the problems I noted above, Medrol can also cause less-serious, but equally uncomfortable side-effects. I have chosen to concentrate only on the serious ones, and the ones that limit its use. Such other problems include nausea, vomiting, dizziness, dry skin/mucous membranes, and some water retention/weight gain.
I have not heard of any uncommon side effects related to running, but that is because people placed on prolonged corticosteroid use are usually not running anyway. I would caution against the above factors and then consider the fact that the added stress of ultrarunning may make any or all of the above problems more severe.
I'm sorry if I came across as being insincere, but this is one drug that is not meant to be played around with. You all know that I am a big advocate of the NSAIDS , but the steroid medications are another story. They are dangerous, and you should realize that. I hope I have made my point and answered Roger's question adequately. I just don't want to see anyone hurt because they attempted to experiment with prolonged use of the corticosteroid medications.
I will be happy to answer any questions about this topic if things were not clear. And if you want more specifics, I can do that, too.